Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Paducah, KY

May 23, 2001Perry County, Missouri; Jackson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2001, 5:23 PM CDT for Perry County, Missouri; Jackson County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 23, 2001, 5:23 PM CDT (22:23 UTC)
Expired
May 23, 2001, 6:30 PM CDT
In force
67 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 105 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 232223
SVRPAH
ILC077-MOC157-232330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT WED MAY 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERRY COUNTY IN SOUTHEAST MISSOURI
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 630 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALTENBURG...MOVING EAST AT 35 MPH.

STRONG DAMAGING WIND AND LARGE HAIL IS LIKELY WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3781 8986 3760 8961 3766 8922 3793 8923
          3782 8964

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:40 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 23, 2:40 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED MAY 23 2001

ON THE LATEST WEATHER MAP...AN AREA OF LOW PRESSURE WAS LOCATED OVER
SOUTHEAST MINNESOTA WITH A TROUGH OF LOW PRESSURE EXTENDING SOUTH
ACROSS EASTERN MISSOURI...JUST WEST OF STL...INTO ARKANSAS.  WATER
VAPOR IMAGERY CONTINUES TO SHOW LARGE UPPER LOW SPINNING OVER
SOUTHERN MINNESOTA WITH SEVERAL MID-LEVEL SHORTWAVE TROFS ROTATING
AROUND THE LOW. KPAH SHOWS SEVERAL BANDS OF SHOWERS AND STORMS
MOVING EAST ACROSS PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI. THIS PRECIPITATION WAS BEING CAUSED BY THE SURFACE TROF
AND AN UPPER LEVEL TROF CURRENTLY LOCATED OVER MISSOURI.

FOR TONIGHT...THE TROFS OVER MISSOURI...BOTH SURFACE AND ALOFT...
ARE EXPECTED TO MOVE EAST ACROSS THE REGION.  CHANCE POPS STILL LOOK
LIKE A GOOD BET TONIGHT AS THESE SYSTEMS COMBINE WITH THE STEEP LOW
AND MID-LEVEL LAPSE RATES THAT ARE PLACE.  NORTHERN ZONES SHOULD
HAVE A GREATER THREAT OF PRECIP AS MID-LEVEL TEMPS ARE COLDER AND
REGION IS CLOSER TO UPPER LOW.  SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY OF THE STORMS.  STILL BELIEVE THERE IS A CHANCE OF
ISOLATED LARGE HAIL AND STRONG WINDS WITH SOME OF THE STRONGER
STORMS.  HOWEVER...THIS SEVERE THREAT SHOULD DIMINISH AFTER
SUNSET.

THE UPPER LOW IS EXPECTED TO DRIFT SOUTHEAST TO ILLINOIS BY THURSDAY
AFTERNOON. WITH THE MID LEVEL LOW SO CLOSE...EXPECT MORE IN THE WAY
OF CLOUDINESS THURSDAY. SOME DIURNALLY INDUCED SHOWERS ARE ALSO
POSSIBLE. THUNDER THREAT SEEMS TO BE LIMITED TO NORTHERN ZONES AS
THEY WILL BE CLOSER TO THE UPPER LOW AND ANY WEAK DYNAMICS.

THIS UNSETTLED WEATHER WILL CONTINUE UNTIL SUNDAY WHEN THE UPPER LOW
STARTS TO MOVE NORTHEAST AWAY FROM THE REGION.  THIS WILL RESULT IN
A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS EACH DAY THROUGH
THE WEEKEND.

WEAK HIGH PRESSURE WILL THEN BUILD INTO THE AREA ONI MONDAY RESULTING
IN DRY CONDITIONS AND WARMER TEMPS.

TEMPS WILL GENERALLY BE A BLEND OF FWC...MAV AND PREVIOUS CCF
NUMBERS.

.PAH...NONE.

JSH

In the hours before

Special weather statement, May 23, 12:26 PM CDT, 4 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231930-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1226 PM CDT WED MAY 23 2001

THIS OUTLOOK IS VALID FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA UNTIL 600 AM THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION THIS AFTERNOON AND EVENING.

DAYTIME HEATING...COMBINED WITH COLD TEMPERATURES ALOFT AND SOME
MID LEVEL MOISTURE...WILL HELP SHOWERS AND SOME THUNDERSTORMS
DEVELOP ACROSS THE QUAD STATE REGION THIS AFTERNOON INTO TONIGHT.
THE COLD TEMPERATURES ALOFT WILL RESULT IN THE POSSIBILITY OF
SMALL HAIL AND GUSTY WINDS WITH ANY STORMS THAT DEVELOP. A FEW OF
THE STRONGER STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. THE SEVERE THREAT SHOULD DIMINISH AFTER SUNSET.

MOVEMENT OF SHOWERS AND THUNDERSTORMS WILL BE TO THE EAST AT 35 MPH.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RSU/JSH

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.